California, 2012

High Wind in California, March 24 to 25, 2012

March 24 to 25, 2012 · NWS SGX · 1 event in 1 county or zone

Another upper-level low developed over the north Pacific and swung inland just north of the HSA on the 25th through the 26th. This system was relatively fast-moving as well, containing strong, gusty winds, often above 50 mph in several mountain and desert locations.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGX wrote it up.

Another upper-level low developed over the north Pacific and swung inland just north of the HSA on the 25th through the 26th. This system was relatively fast-moving as well, containing strong, gusty winds, often above 50 mph in several mountain and desert locations. The coast and valleys received between one-half of an inch and one inch of rain over the two-day period, with the higher amounts being in Orange County. Some locations near the foothills received closer to an inch of rain. Post-frontal, cold-air instability allowed thunderstorms to develop during the evening of the 25th over the coastal waters, and move inland, some producing small hail and cloud to ground lightning. One storm produced dime sized hail in Huntington Beach. The snow level was reported as low as 3500 feet with accumulations down to around 4000 feet. However, due to the fast storm motion, snow totals were moderate. The resorts in the Big Bear area came in with 6 to 8 inches, Arrowbear Lake with 8 inches, Wrightwood with 14 inches and Forest Falls with 4 inches of snow. Chains were required in San Bernardino County from the LA/SBD county line to 5 miles west of Big Pine.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Mar 24, 8:10 PM PST, 50 minutes earlier.

Area forecast discussion, Mar 24, 8:10 PM PST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
910 PM PDT SAT MAR 24 2012

.SYNOPSIS...
A LOW PRESSURE TROUGH WILL MOVE DOWN THE CALIFORNIA COAST TONIGHT.
THIS TROUGH WILL BRING GUSTY WINDS...RAIN AND MOUNTAIN SNOW SUNDAY
AFTERNOON AND EVENING AS IT MOVES ACROSS SOUTHERN CALIFORNIA.
SHOWERS WILL END MONDAY MORNING AS THE STORM MOVES EAST. NEXT WEEK
WILL BE DRY AND A LITTLE WARMER WITH PREVAILING ONSHORE FLOW AND
MARINE LAYER CLOUDS WEST OF THE MOUNTAINS.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

THE WATER VAPOR LOOP SHOWS A CLOSED LOW CIRCULATION OFF THE NORCAL
COAST THIS EVENING. A NARROW BAND OF HIGH PW FROM 0.90-0.95" IS
FEEDING INTO THE TROUGH AND THIS MOISTURE CONNECTION WILL CONTINUE
AS THE TROUGH MOVES SOUTH TONIGHT AND CROSSES SOCAL SUNDAY.

RADAR SHOWS A BAND OF PRECIP OFF POINT CONCEPTION THIS EVENING
INCHING SLOWLY EASTWARD. NCEP MODELS AS WELL AS THE ECMWF AND GEM
MODELS ARE ALL CONSISTENT IN THE TIMING OF THE ONSET OF THE PRECIP
TOMORROW. THE PRECIP WILL ARRIVE IN SAN BERNARDINO AND ORANGE
COUNTIES IN THE MORNING...THEN SPREAD SOUTHEAST DURING THE
AFTERNOON. THE MODEL QPF FROM THE 00Z NAM IS SIMILAR TO ITS 18Z
PREDECESSOR...AND THERE IS ALSO QPF CONSISTENCY BETWEEN THE ECMWF
AND THE GEM. SO QPF CONFIDENCE IS FAIRLY HIGH WITH THIS STORM...EVEN
WITH THE SLIGHTLY DRIER GFS FACTORED IN.

THIS BAND OF PRECIP WILL REACH THE SAN GABRIELS TONIGHT AND REACH
THE WEST SECTIONS OF THE SAN BERNARDINOS SUNDAY MORNING. INCREASING
850 MB SOUTHWEST WINDS TO 35-40 KTS SUNDAY WILL PRODUCE SOME
MODERATE TO HEAVY RAIN ON THE OROGRAPHICALLY FAVORED SOUTHWEST
FACING SLOPES OF THE SAN BERNARDINO AND ORANGE COUNTY MTNS. THIS IS
WHERE THE HIGHEST STORM TOTALS OF 1-3 INCHES WILL OCCUR. INSTABILITY
WILL BE MARGINAL FOR T-STORMS WITH CAPE FROM 400-500J/KG WHICH MAY
BE SUFFICIENT FOR ISOLATED THUNDERSTORMS...MAINLY OVER SAN
BERNARDINO COUNTY...THE COASTAL ZONES...AND THE COASTAL WATERS.

FARTHER SOUTH IN RIVERSIDE AND SAN DIEGO COUNTY THE PRECIP AMOUNTS
WILL BE LIGHTER. THIS IS MAINLY BECAUSE THE CLOSED UPPER LOW WEAKENS
AND TRANSITIONS INTO AN OPEN WAVE AS IT MOVES ACROSS SBD COUNTY INTO
THE MOJAVE DESERT. WHILE RAIN IS LIKELY SUNDAY AFTERNOON AND EVENING
IN SAN DIEGO AND RIVERSIDE COUNTIES...THE DEEP MOISTURE AND
STRONGEST DYNAMICS WILL PASS BY TO THE NORTH. THEY WILL ALSO BE IN
THE WARM SECTOR LONGER...SO SNOW LEVELS WILL BE HIGHER LONGER...AND
THE SNOW AMOUNTS A LITTLE LOWER.

IT WILL BE WINDY SUNDAY. SURFACE PRESSURE GRADIENTS COUPLED WITH
STRONG SYNOPTIC SCALE CIRCULATION WITH THE TROUGH WILL CRANK UP
GUSTY SOUTH WINDS SUNDAY THROUGH SUNDAY EVENING. WIND ADVISORIES
HAVE BEEN POSTED FOR GUSTS OF 40 TO 50 MPH OVER THE MOUNTAINS AND
HIGH DESERTS. IT WILL ALSO BE WINDY IN THE COASTAL AND VALLEYS
ZONES. SMALL CRAFT ADVISORIES ARE ALSO IN EFFECT OVER THE COASTAL
WATERS.

SNOW LEVELS WILL START OUT FAIRLY HIGH AHEAD OF THE FRONT. COLD AIR
ADVECTION SLOWLY FILLS IN DURING THE AFTERNOON AND EVENING AND WILL
LOWER SNOW LEVELS TO AROUND 5000 FEET SUNDAY NIGHT. SNOW WILL
ACCUMULATE ABOVE 5K FEET AND SHOULD BE HEAVY AT TIMES ABOVE 6000
FEET IN THE SAN BERNARDINO MTNS.

THE STORM MOVES EAST SUNDAY NIGHT WITH SHOWERS LINGERING IN SAN
DIEGO COUNTY MONDAY MORNING BEFORE ENDING.

LONG RANGE OUTLOOK FOR NEXT WEEK...FAIR AND DRY WITH A SLOW WARMING
TREND UNDER GENERALLY WEAK CYCLONIC FLOW ALOFT. PERIODS OF NIGHT AND
MORNING LOW CLOUDS ARE LIKELY OVER COASTAL AREAS. TEMPS SHOULD TREND
TO NEAR NORMAL ALONG THE COAST...TO SLIGHTLY ABOVE NORMAL INLAND
THROUGH THE WEEK. THE 12Z GFS SHOWS HEIGHTS FALLING AS A DEEPER
TROUGH DEVELOPS ACROSS THE GREAT BASIN NEXT WEEKEND. THIS MAY BRING
STRONGER WINDS AND COOLING...BUT LOOKS DRY FOR SOCAL AT THIS TIME.

&&

.AVIATION...
250406Z...BKN-SCT CLDS 1500-2500 FT MSL WILL MOVE 30-50 SM INLAND
THROUGH 1500 UTC. OVER AND W OF THE MTNS...MERGING CLD LAYERS FROM
1500 FT MSL TO 12000 FT MSL WITH SCT -SHRA EMBEDDED STARTING AROUND
1500 UTC...AND INCREASING IN COVERAGE THROUGH 26/0900 UTC. -SHRA
WILL BE IN ORANGE COUNTY/SAN BERNARDINO COUNTY AROUND 1500-1800
UTC...AND ARRIVE INTO SAN DIEGO COUNTY/RIVERSIDE COUNTY AROUND
1800-2100 UTC. THERE WILL BE AREAS OF VIS 3-5SM SHRA/BR AND LOCAL
VIS AOB 2SM +SHRA/BR/FG...ALONG WITH OBSCURATION OF MTN SLOPES. ONLY
A FEW -SHRA EXPECTED OVER THE DESERTS.

WIDESPREAD S/SW WINDS 10-20KT G 35KT WILL IMPACT AREAS W OF THE MTNS
1800-26/0300 UTC...WITH SW/W WINDS 15-30KT G 50KT OVER MTN RIDGETOPS
AND DESERT AREAS. THESE WINDS WILL RESULT IN MOD-STG
UDDFS/LLWS/ROTORS OVER AND E OF THE MTNS. WINDS WILL DIMINISH
26/0600-1200 UTC.

CLDS AND -SHRA WILL GRADUALLY CLEAR 26/0900-26/2100 UTC.

&&

.MARINE...
SOUTH TO SOUTHEAST WINDS WILL INCREASE SUNDAY AHEAD OF A COLD
FRONT...AND THEN BECOME SOUTH TO SOUTHWEST BY EARLY SUNDAY EVENING
BEHIND THE COLD FRONT...WITH GUSTS TO 25-30 KT EXPECTED OVER THE
COASTAL WATERS. ALSO...A 8-10 FOOT NORTHWEST SWELL WITH 13-15 SECOND
PERIODS WILL MOVE THROUGH. THIS...IN ADDITION TO SOME LOCALLY
WIND-DRIVEN WAVES...WILL RESULT IN COMBINED SEAS ABOVE 10 FEET OVER
PORTIONS OF THE OUTER WATERS. THE COMBINATION OF STRONG WINDS AND
ELEVATED SEAS WILL RESULT IN HAZARDOUS BOATING CONDITIONS ON SUNDAY.
A SMALL CRAFT ADVISORY GOES INTO EFFECT FOR BOTH THE INNER AND OUTER
WATERS AT 9 AM SUNDAY AND CONTINUES THROUGH MOST OF SUNDAY EVENING.
SURF WILL ALSO INCREASE WITH THE INCOMING SWELL...WITH SURF HEIGHTS
OF 3 TO 6 FEET WITH OCCASIONALLY HIGHER SETS LIKELY.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...WIND ADVISORY FROM NOON TO 8 PM PDT SUNDAY FOR THE ORANGE COUNTY
     COASTAL AREAS...SAN BERNARDINO AND RIVERSIDE COUNTY
     VALLEYS-THE INLAND EMPIRE...SAN DIEGO COUNTY COASTAL
     AREAS...SAN DIEGO COUNTY VALLEYS...SANTA ANA MOUNTAINS AND
     FOOTHILLS.

     WIND ADVISORY FROM NOON SUNDAY TO 3 AM PDT MONDAY FOR THE APPLE
     AND LUCERNE VALLEYS...RIVERSIDE COUNTY MOUNTAINS...SAN
     BERNARDINO COUNTY MOUNTAINS...SAN DIEGO COUNTY MOUNTAINS.

     WINTER STORM WARNING FROM 4 PM SUNDAY TO 3 AM PDT MONDAY ABOVE
     5000 FEET FOR THE SAN BERNARDINO COUNTY MOUNTAINS.

     WINTER WEATHER ADVISORY FROM 6 PM SUNDAY TO 3 AM PDT MONDAY
     ABOVE 5000 FEET FOR THE RIVERSIDE COUNTY MOUNTAINS...SAN
     DIEGO COUNTY MOUNTAINS.

PZ...SMALL CRAFT ADVISORY FROM 9 AM TO 9 PM PDT SUNDAY FOR THE
     COASTAL WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER
     AND OUT 30 NM...WATERS FROM SAN MATEO POINT TO THE MEXICAN
     BORDER EXTENDING 30 TO 60 NM OUT INCLUDING SAN CLEMENTE
     ISLAND.

&&

PUBLIC...MOEDE
AVIATION/MARINE...HARRISON
Hazardous weather outlook, Mar 24, 4:30 PM PST, 4 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
530 PM PDT SAT MAR 24 2012

CAZ042-043-048-050-055>058-060>062-PZZ750-775-251330-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
COASTAL WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER AND OUT
30 NM-
WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING 30 TO
60 NM OUT INCLUDING SAN CLEMENTE ISLAND-
530 PM PDT SAT MAR 24 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF EXTREME
SOUTHWESTERN CALIFORNIA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SUNDAY...A PACIFIC STORM MOVING INLAND ACROSS SOUTHWEST CALIFORNIA
WILL BRING STRONG WINDS...RAIN AND MOUNTAIN SNOW. SNOW LEVELS WILL
LOWER TO 4500 TO 5000 FEET SUNDAY AFTERNOON WITH SEVERAL INCHES OF
SNOW ABOVE 6000 FEET. A WINTER STORM WARNING HAS BEEN ISSUED FOR THE
SAN BERNARDINO MOUNTAINS...AND A WINTER WEATHER ADVISORY FOR THE
RIVERSIDE AND SAN DIEGO COUNTY MOUNTAINS.

WIND ADVISORIES HAVE BEEN ISSUED FOR THE COASTAL AND VALLEYS
ZONES...AS WELL AS THE HIGH DESERTS.

THE STRONG WINDS WILL CREATE HAZARDOUS BOATING CONDITIONS FOR SMALL
CRAFT SUNDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA...HOWEVER
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS.

MOEDE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Apple and Lucerne Valleys

When
March 24, 9:00 PM PST to March 25, 4:00 PM PST
Where
Apple and Lucerne Valleys forecast zone
Measured
65 kt (75 mph) measured gust
Reported by
RAWS
Coordinates
34.841, -116.178 (the zone’s center; the record gives no point)

High winds began at the Burns Canyon RAWS between 2151 and 2251 PST on teh 24th and ended between 1400 and 1500 PST on the 25th. During this time, several gusts over 60 mph were recorded, including the peak gust of 75 mph measured between 1151 and 1251 PST on the 25th.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2012Every state in 2012This day in weather historyWarnings in California, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 371785.